Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Dealing with side effects

Hello guys! I have a sensitive stomach, I get nauseous easily. Off and on, I experience nausea from hydrocodone/APAP (Norco). I was wondering if any of you guys also experience nausea from your pain meds and how you "treat" it, whether a natural remedy or medication, I'm interested in hearing what helps Cheers, GM!


  • dilaurodilauro ConnecticutPosts: 9,846
    edited 08/14/2015 - 5:29 PM
    Off and on many years. I've been. Worked up with many different gastric diagnostic tests. My primary care doctor basically gave up. He said as long I was on so many different medications, especially narcotics there really wasn't much to do.

    Some of my symptoms include almost daily nausea bouts and almost weekly violent vomiting.

    For now my PCP has me on Zofran 4mg up to three times a day. That really helps my stomach problems.

    But besides that I chew on fresh ginger several times a day. That always calms down my stomach.

    I can't say that will help. But it works wonders for me

    Finding natural means in solving a particular problem is always so rewarding. That still may mean trial and error periods.
    Ron DiLauro Spine-Health System Administrator
    I am not a medical professional. I comment on personal experiences
    You can email me at: rdilauro@veritashealth.com
  • I had a perception for zofran but from being in the hospital recently, so it's only a few pills. But I did find it effective. As for the ginger, thanks for the reminder! Trader Joe's has these ginger chews I have used when feeling nauseous and they helped a bit. As for the Zofran, do you suggest discussing taking it more often (as needed) with my PCP or PM?
  • dilaurodilauro ConnecticutPosts: 9,846
    I would definitely discuss it with your doctors. LIke I mentioned my script is written for up to 3 4mg pills a day. But my PCP has also told me that I could double up on that on bad days. Now there are many days when I don't take any Zofran
    Ron DiLauro Spine-Health System Administrator
    I am not a medical professional. I comment on personal experiences
    You can email me at: rdilauro@veritashealth.com
  • SavageSavage United StatesPosts: 5,427
    I'm not sure that my nausea is from my pain medication.
    Usually it is from the pain itself. I, also, have this as a regular issue.

    I too have medication PRN to take, but I take when things get out of control.
    I really try to avoid taking it as I'm concerned about long term effects.
    Also, it makes me very tired, but on those out of control days, I'm not going anywhere far from my bed and bathroom.

    In fact, whenever I do go out, I always check where bathrooms are, and in doctor's office, where is the nearest trash can.
    It was weird the day I realized this had become a normal way,.. habit, ..priority way of my thinking.

    Spine-Health Moderator
    Please read my medical history at: Medical History

  • makes me nauseous anymore, especially when taken on a consistent basis. Dry crackers, Ginger ale and plain white toast help as well.

  • Betty65BBetty65 FloridaPosts: 83
    What is the name of the ginger chews you use? Can they be found in a grocery store or do I need to go to a specialty store? (The nearest Trader Joes is 50 miles away.)
  • The brand is called "The Ginger People" it comes in a green bag. I haven't seen them anywhere else but I believe you can order them online.
  • I get sudden bouts of nausea from the pain meds (Fentanyl patches and lollipops for breakthrough). I get prescribed with Ondansetron wafers and stemazine to control it. I start with the wafer - it dissolves in the mouth and is quick acting. Sometimes it's not enough though and I follow up with the stemazine. The wafer slows it down enough that I can keep a little water down. Between the two, a bad bout will settle within about 15 minutes or so and usually helps me to avoid actually vomiting.

    I'm in Australia so I don't know whether you have access to the same meds in America. Worth checking out though.
  • dilaurodilauro ConnecticutPosts: 9,846
    edited 08/18/2015 - 7:18 AM
    is commonly known as Zofran

    Though, I have only heard of Zofran wafers available in Australia.
    Ron DiLauro Spine-Health System Administrator
    I am not a medical professional. I comment on personal experiences
    You can email me at: rdilauro@veritashealth.com
  • The nausea could be from taking too much, not getting enough sleep, or as Savage noted from the pain itself. In the last few years a lot of anti-nausea medicines are now over the counter, that is what I used.

    Good luck,

  • n2bravesnn2braves Posts: 68
    edited 08/25/2015 - 3:16 PM
    Is that similar to these wafers? It works for me most of the time and I really don't know what I would do without it. Thank goodness I have insurance though because I couldn't afford them otherwise.

  • Yes that's the same thing Cindy. They used to be $5 per wafer but have gotten cheaper over the last 6 months in Australia. Still about $28 for 10 though.
  • Thank you CherylC for you answer. I get a box of 40. Insurance pays around $300 and I pay $25. Like I said they work well for me but would be too expensive if I had to cover the whole cost.

  • We have a government funded program here called the NHS (National Health Scheme) that covers the bulk of the costs on certain medications when they are used for their labelled purpose. Ondansetron (Zofran) is covered under that scheme. My pain meds aren't though because the label identifies Fentanyl as being for cancer pain only. My pain meds cost me between $400 and $500 a month. Thankfully I have insurance for that but I have to pay for it up front first and they take about 6 weeks to reimburse me.

    That's the worst thing - we need the meds but they are so expensive. I don't know how people without insurance cope.
  • That's a big chunk of money out of your pocket each month. And once we are on opiates daily it isn't like we have any choice at that point. Does the Fentanyl cover your pain well? I used it once and liked the pain relief part but had a hard time keeping them on and then the itching from irritation was pretty bad.

  • I have a problem metabolising most medications and Fentanyl is the only one I have been able to take. My base dose (25 mcg) just covers but breakthrough is a daily occurrence. I have 200 mcg lozenges for breakthrough but can only have about half at a time. If I have it too quickly I get extremely nauseous. I also have low doses of diazepam for muscle spasms.

    I also have reactions to the sticky stuff and have to be careful where I put the patches. I have found that either the top of my arms just below the shoulder or the top of my legs just above my shorts line seems to work best. I also live in a humid climate and so getting them to stay on has been a challenge. I have the problem licked now though - I cover them with a tape called Fixamul.

    I tried dropping down to 12mcg recently because I really hate the way they make me feel. Went through hell for two weeks and then spent everyday in terrible pain. After about 6 weeks I finally admitted defeat and went back up to 25 mcg.

    I think that being on the meds lowers your pain threshold. Before I was put on base control I used to cope with just taking meds when it got too much. Now I have base meds and I am still doing the same. I wish I could go back in time and not start on the Fentanyl. I hate being dependant.
Sign In or Register to comment.